Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 23, 2004, 2:20 AM MDT for Lewis and Clark County, Montana. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2004, 2:20 AM MDT (08:20 UTC)
- Expired
- Aug 23, 2004, 10:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 8:00 AM MDT | HEAVY RAIN 1 | Lincoln, MT | |
| Aug 23, 8:00 AM MDT | HEAVY RAIN 1 | Lincoln, MT | |
| Aug 23, 8:00 AM MDT | HEAVY RAIN 1 | Lincoln, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 230827 CCA FFWTFX MTC049-231600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...COR NATIONAL WEATHER SERVICE GREAT FALLS MT 220 AM MDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA FOR THE SNOW TALON BURN AREA * UNTIL 1000 AM MDT * AT 200 AM MDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM OVER CENTRAL LEWIS AND CLARK COUNTY. RAINFALL AMOUNTS OVER ONE HALF INCH HAVE FALLEN OVER THE BURN AREAS SINCE 4 PM SUNDAY AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER...TO ONE HALF INCH ARE LIKELY OVER THE BURN AREA FROM 3 AM TO 10 AM THIS MORNING. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...AND MAY TRIGGER DEBRIS FLOWS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE. LAT...LON 4695 11269 4700 11244 4729 11254 4722 11285 $$ BRUSDA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:15 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 22, 9:15 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
915 PM MDT SUN AUG 22 2004
.REMAINDER OF TONIGHT AND MONDAY...MODELS STILL ARE ON TRACK WITH
THE UPPER TROUGH OVER THE PAC NORTHWEST. NGM LOOKED BEST WITH THE
VORTICITY CENTER OVER ERN OREGON AT 00Z BUT ETA WAS NOT THAT FAR
OFF. GFS LOOKED A LITTLE FAST. THE UPPER TROUGH IS STILL FORECAST TO
SWING INTO WRN MT LATER TONIGHT THEN MOVE NE MONDAY BEFORE MOVING
EAST OF THE FORECAST AREA BY LATE AFTERNOON. STILL PLENTY OF
MOISTURE TO COME OVER THE AREA TONIGHT AHEAD OF THE UPPER TROUGH SO
LIKE CURRENT HIGH POPS. ADJUSTED THE WIND FORECAST TO INCLUDE
CURRENT CONDITIONS. ALSO LOOKS LIKE NORTHWEST WINDS OVER SRN ALTA
WILL MOVE INTO THE FAR NW OVERNIGHT. BLANK
.PREVIOUS DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...UNSETTLED WEATHER WILL CONTINUE FOR
THE PERIOD. A STRONG SHORT WAVE TROUGH WILL MOVE ACROSS MONTANA
TONIGHT AND TOMORROW...RESULTING IN WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. INSTABILITY AND WIND PROFILES WILL SUPPORT A
FEW SEVERE STORMS OVER THE FORECAST AREA THIS EVENING. THE MOST
FAVORABLE AREA FOR SEVERE STORMS WILL BE OVER THE EASTERN ZONES...
WHERE WIND SHEAR WILL BE THE GREATEST. CHANCE POPS WILL THEN STILL BE
WARRANTED MONDAY NIGHT INTO TUESDAY NIGHT AS MONTANA REMAINS UNDER
A BROAD TROUGH OF LOW PRESSURE. THE CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES BELOW NORMAL INTO MIDWEEK. SCHAUMANN
WEDNESDAY THROUGH MONDAY...A WEAK TROF REMAINS OVER THE CWA AND THE
AIRMASS STAYS UNSETTLED AND SOMEWHAT MOIST. THIS PATTERN CHANGES
VERY LITTLE DURING THE NEXT FEW DAYS. A SHORTWAVE APPROACHING THE
WEST COAST MOVES ONSHORE WEDNESDAY AND MOVES NEAR THE ROCKIES BY
THURSDAY. AN ASSOCIATED COLD FRONT MOVES ACROSS THE ZONES AND TEMPS
WILL AGAIN DROP. THE SHORTWAVE MOVES EAST FRIDAY BUT NORTHWEST FLOW
ALOFT WILL CONTINUE TO KEEP THE AREA COOL AND PRONE TO SHOWERS.
TEMPS WILL BEGIN TO WARM SLOWLY. ZELZER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF EB 054/069 046/069 046 05832
EEBBB 068/045 065/045 068/046 074/050 074 23354200000
CTB EB 048/065 045/066 044 05733
EEBBB 065/043 060/044 066/045 071/048 071 23454300000
HLN EB 053/070 051/069 049 05822
EEBBB 070/049 069/047 068/048 075/052 075 33344200000
BZN EB 051/068 045/070 045 05633
BEBBB 071/040 070/040 067/041 074/044 074 33344200000
WEY TB 041/061 036/059 034 05664
BEBBB 065/032 064/040 064/041 071/044 071 33231200--0
DLN EB 049/067 043/064 044 05722
BEBBB 069/039 068/039 064/040 074/043 074 33344200000
HVR EB 054/070 048/074 050 05842
EEBBB 068/047 067/048 070/049 074/050 074 12344200000
LWT EB 053/068 045/070 045 05732
BEBBB 069/044 068/045 063/046 075/046 075 23344200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
&&Hazardous weather outlook, Aug 22, 10:30 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 PM MDT SUN AUG 22 2004 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1030 PM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT. HOWEVER...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRUSDA
In the hours before
Local storm report, Aug 22, 9:03 PM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 2 N HELENA 46.63N 112.02W
08/22/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0200 PM HAIL 3 NE DILLON 45.25N 112.59W
08/22/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0330 PM HAIL 15 SSE MONARCH 46.90N 110.72W
08/22/2004 0.50 INCH CASCADE MT PARK/FOREST SRVC
0.50 INCHES OF RAIN IN 20 MIN.
0355 PM HAIL 6 SW STANFORD 47.09N 110.31W
08/22/2004 0.88 INCH JUDITH BASIN MT CO-OP OBSERVER
NICKEL-SIZED HAIL QUICKLY REPLACED BY PEA-SIZED. HAIL TWO
INCHES DEEP IN 10 MINUTES. EIGHT TENTHS LIQUID PRECIP
MEASURED.
0400 PM HAIL STANFORD 47.15N 110.22W
08/22/2004 0.88 INCH JUDITH BASIN MT TRAINED SPOTTER
0.47 INCHES OF RAIN IN 20 MIN.
0436 PM HAIL 5 S COFFEE CREEK 47.28N 110.08W
08/22/2004 0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
0.85 INCHES OF RAIN IN 25 MIN., 50 MPH ESTIMATED WIND
GUSTS.
0440 PM HEAVY RAIN DENTON 47.32N 109.95W
08/22/2004 0.50 INCH FERGUS MT TRAINED SPOTTER
0511 PM TSTM WND GST 1 E DENTON 47.32N 109.93W
08/22/2004 49 MPH FERGUS MT DEPT OF HIGHWAYS
EAST DENTON DOT SENSOR US 87
0526 PM HAIL 10 SW CHRISTINA 47.28N 109.47W
08/22/2004 0.25 INCH FERGUS MT TRAINED SPOTTER
0.60 INCHES OF RAIN IN 15 MIN.
0615 PM HAIL 6 W CHRISTINA 47.38N 109.45W
08/22/2004 0.25 INCH FERGUS MT PUBLIC
SMALL HAIL COVERED HILLSIDES
0615 PM TSTM WND DMG SUFFOLK 47.47N 109.36W
08/22/2004 FERGUS MT LAW ENFORCEMENT
POWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL
FIRES STARTED BUT PUT OUT BY RAINFALL.
0615 PM FUNNEL CLOUD SUFFOLK 47.47N 109.36W
08/22/2004 FERGUS MT PUBLIC
FUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE
CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA
SIZE HAIL ALSO REPORTED.
&&
HOENISCHSpecial weather statement, Aug 22, 10:23 PM MDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1023 PM MDT SUN AUG 22 2004 MTZ008>015-044>055-230445- BEAVERHEAD-BLAINE-BROADWATER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN GLACIER- EASTERN PONDERA-EASTERN TETON-FERGUS-GALLATIN-HILL-JEFFERSON- JUDITH BASIN-LIBERTY-MADISON-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT- SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 1023 PM MDT SUN AUG 22 2004 ...SEVERE THUNDERSTORM WATCH 774 HAS BEEN ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER THIS EVENING FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA HAS BEEN ALLOWED TO EXPIRE. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FOR THE REMAINDER OF TONIGHT...HOWEVER WIDESPREAD SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED. BRUSDA
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:50 AM MDT | Flash Flood Warning | TFX | Lewis and Clark | 6 hr |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.